Wyoming, 2013Flash Flooding and Hail in Wyoming, August 9, 2013
August 9, 2013 · NWS RIW · 5 events in 2 counties and zones
A second day of severe weather occurred across central Wyoming on August 9. An unstable and moist atmosphere helped to generate very heavy rain, strong wind gusts, and hail up to nickel size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A second day of severe weather occurred across central Wyoming on August 9. An unstable and moist atmosphere helped to generate very heavy rain, strong wind gusts, and hail up to nickel size. One strong storm produced heavy rain and strong outflow wind as it tracked east-southeast across northern Natrona County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 9, 10:22 AM MST, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 9, 10:22 AM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1122 AM MDT FRI AUG 9 2013
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
UPR LVL DEJA VU ALL OVER AGAIN...TROF CUT LOW WEST...DEEP LOW TROF
EMBEDDED NORTH OF THE GREAT LAKES...RIDGING IN BETWEEN AND OVER OUR
FA. ONE SMALL EXCEPTION IS SHOWING UP ON WV IMAGERY TONIGHT THAT
WILL AID IN SOME SLIGHTLY BETTER CONVECTIVE COVERAGE TODAY...A WEAK
SHORTWAVE BEING KICKED OUT FROM THE WRN CUT LOW/TROF...NOW IN
CNTRL/ERN UT AND HEADED OUR DIRECTION. TODAY...ML MOISTURE FEED PLUS
SUNSHINE AND MOUNTAINS PROVIDED THE CONVECTIVE BEGINNINGS...FOLLOWED
LATER BY STORM OUTFLOW BOUNDARIES AS TRIGGERS...BUT MAINLY
CONVECTIVE ACTIVITY WAS LOCALLY DRIVEN WITH MINIMAL LARGE SCALE
INFLUENCES...EXCEPT PERHAPS OVER JOHNSON AND NATRONA COUNTIES WHICH
MAY HAVE CAUGHT THE TAIL END INFLUENCE OF THE UPPER JET BEFORE IT
MOVES OUT OVERNIGHT.
TODAY...WE WILL NOT HAVE ANY UPPER JET SUPPORT...AND RATHER WEAK
VERTICAL FLOW OVERALL...BUT WE WILL HAVE SLIGHTLY MORE MOISTURE TO
WORK WITH AND WARM ENOUGH LL TEMPS THAT WHEN THE SW TOPS THE RIDGE
THIS MORNING AND HEADS ACROSS THE CWA...WE WILL GET SHOWERS WITH
SOME THUNDER GOING...AND ALL A BIT EARLIER IN THE DAY THAN THE
USUAL WAIT FOR MID AFTERNOON CI TO OCCUR. CURRENT TIMING PUTS SW
INTO SW TO WRN CWA BY SUNRISE...WITH SHOWERS AND EVENTUALLY SOME
THUNDER CHANCES INCREASING THROUGH THE MORNING HOURS. STRONGER
STORMS...WHERE MAXIMUM MUCAPE AND MARGINAL USEFUL SHEAR
COINCIDE...20 TO 25 KTS...WILL ONCE AGAIN BE MAINLY ACROSS THE
NERN FA...ROUGHLY NE OF A LOVELL TO CASPER LINE...WITH BEST CHANCE
FOR A STRONGER STORM OR TWO IN JOHNSON COUNTY. SINCE MOST STORMS
WILL BE CAPE DRIVEN WITH LITTLE ROTATION...THEY WILL TEND TOWARDS
PULSY RAIN PRODUCERS. SIGNIFICANT DOWNBURST WIND POTENTIAL WILL BE
ON THE LOWER SIDE TODAY TOO...WITH ONLY OUTSIDE CHANCES OCCURRING
WITH A JOHNSON OR NE NATRONA COUNTY WET MICROBURST FROM A
COLLAPSING STORM. OTHER AREAS WITH GUST POTENTIAL TO 40 MPH WOULD
BE FOUND MAINLY OVER THE BASINS OF THE AREA WHERE LCLS WILL BE
HIGHEST. SHOWERS/THUNDER SHOULD ALSO MOVE SOMEWHAT FASTER THAN
YESTERDAY'S 5 TO 10 MPH STUFF...BUT STILL MOSTLY UNDER 20 MPH.
SO...THERE WILL BE SOME FLASH FLOOD POTENTIAL WITH A COUPLE OF
STORMS...PARTICULARLY IF RAIN FALLS OVER THE SAME AREAS THAT
RECEIVED HEAVIER RAINS TODAY....SUCH AS WEST AND NORTHWEST OF
KAYCEE...AND SOUTH OF KAYCEE ALONG THE I25 CORRIDOR TO NEAR BAR
NUNN.
SATURDAY...A NEAR REPEAT IN THE UPPER ATMOSPHERE AS ON FRIDAY...BUT
WITH INCREASINGLY DRIER BL FROM SWRLY FLOW INTO REGION. WE WILL
DRY OUT AND SHOWERS AND THUNDER POTENTIAL WILL THEREFORE ALSO TAKE
A HIT...IN BOTH COVERAGE AND INTENSITY. SUNDAY WILL WARM AND DRY
EVEN FURTHER WITH EVEN LESS CHANCE FOR MEASURABLE PRECIP.
.LONG TERM...MONDAY THROUGH FRIDAY
UPPER HIGH CURRENTLY OVER EAST TEXAS/LOUISIANA DRIFTS WESTWARD BACK
TO THE FOUR CORNERS AREA BY WEDNESDAY WITH RIDGE BECOMING MORE
UPRIGHT ACROSS THE ROCKIES. GFS CONTINUES TO SHIFT THIS RIDGE AXIS
EAST INTO THE HIGH PLAINS...AS IT IS MORE PROGRESSIVE WITH EASTERN
PACIFIC TROUGH WHILE ECMWF KEEPS THE RIDGE AXIS WEST OF THE DIVIDE.
GFS SCENARIO WOULD RESULT IN WARMER AND DRIER SW FLOW OVER MOST OF
THE AREA...WHILE ECMWF WOULD RESULT IN NW FLOW...QUASI-STATIONARY
FRONTAL BOUNDARY TO LINGER ACROSS THE NORTH AND EAST CENTRAL...WITH
BETTER MOISTURE AND INSTABILITY ALONG AND NORTH AND EAST OF THE
FRONT. WESTWARD SHIFT OF UPPER HIGH WILL SHUT OFF ANY MONSOONAL
MOISTURE TAP FROM THE DESERT SW. FORECAST REFLECTS THE ECMWF
SOLUTION...KEEPING CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS THE
NORTH AND EAST TUESDAY AND WEDNESDAY...WITH BUILDING HEIGHTS ACROSS
THE ROCKIES GRADUALLY DRYING THINGS OUT THURSDAY AND FRIDAY.
TEMPERATURES KEPT A BIT COOLER ACROSS THE FAR NORTH AND EAST...BUT
OVERALL TEMPERATURES WILL BE ABOVE NORMAL FOR MOST AREAS WITH HIGHS
IN THE LOWER BASINS PUSHING PAST THE 90 DEGREE MARK.
&&
.AVIATION.../18Z ISSUANCE/
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE THROUGH THE NORTHERN
THIRD OF THE STATE. EXPECT SHOWER AND THUNDERSTORM COVERAGE TO
INCREASE THROUGH 02Z THIS EVENING...COVERING MUCH OF EASTERN AND
NORTHERN WYOMING. SEVERAL TERMINALS MAY SEE -TSRA TODAY...WITH
BRIEF PERIODS OF MVFR TO IFR CONDITIONS. A FEW SHOWERS WILL LINGER
THROUGH THE OVERNIGHT HOURS...WITH THUNDERSTORM ACTIVITY TAPERING
OFF THROUGH THE LATE EVENING HOURS. ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS IS EXPECTED AFTER 16Z SATURDAY...ESPECIALLY IMPACTING
THE CENTRAL MOUNTAINS AND THE EASTERN BASINS. ANY STORMS MAY
PRODUCE GUSTY AND ERRATIC WINDS AT TERMINALS TODAY.
&&
.FIRE WEATHER...
TODAY...HIGH TEMPERATURES WILL FALL BY SOME 2 TO 5 DEGREES MOST
PLACES...WHILE INCREASED MOISTURE AND CLOUDS WILL KEEP MINIMUM RH
VALUES ABOVE 15 PERCENT ACROSS THE BOARD. ALSO WITH BETTER CHANCES
FOR WETTING RAINS AND WIND SPEEDS REMAINING WELL IN CHECK...EXCEPT FOR
BRIEF PERIODS NEAR THUNDERSTORMS WHERE WINDS COULD GUST AS HIGH AS
40 MPH...FIRE WEATHER CONDITIONS SHOULD ALSO REMAIN IN CHECK.
SATURDAY...HIGH TEMPS WILL WARM...THERE WILL BE MORE SUNSHINE AND
LESS CLOUD AND THE ATMOSPHERE WILL BEGIN TO DRY OUT SOME UNDER A
MORE SOUTHWEST FLOW REGIME. STILL...FIRE WEATHER CONCERNS SHOULD
REMAIN ABOVE CRITICAL CONDITIONS.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BRAUN
LONG TERM...AEM
AVIATION...BRANHAM
FIRE WEATHER...BRAUN
Hazardous weather outlook, Aug 9, 4:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT FRI AUG 9 2013
WYZ001>020-022>030-101100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT FRI AUG 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING...MAINLY NORTHEAST OF A LOVELL TO
TO CASPER LINE. THE MAIN THREAT FROM ANY OF THESE STORMS WILL BE
GUSTY WINDS TO 40 MPH AND POSSIBLY SOME PEA TO MARBLE SIZE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY...ISOLATED THUNDERSTORMS WEST...WIDELY SCATTERED
THUNDERSTORMS CENTRAL.
SUNDAY THROUGH WEDNESDAY...ISOLATED THUNDERSTORMS ACROSS THE NORTH
AND EAST CENTRAL.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT WINDS OVER 45 MPH AND HAIL OF ANY SIZE. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Aug 9, 11:30 AM MST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1230 PM MDT FRI AUG 9 2013
WYZ002>006-008-092030-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS WEST-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHEAST BIG HORN BASIN-
SOUTHWEST BIG HORN BASIN-
1230 PM MDT FRI AUG 9 2013
SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS CONTINUE TO WORK THEIR WAY
THROUGH NORTHERN WYOMING THIS AFTERNOON. ADDITIONAL LIGHTNING
ACTIVITY WILL BE POSSIBLE AS STORMS MATURE WITH DAYTIME HEATING.
STORMS MAY PRODUCE GUSTY WIND...AND PERIODS OF MODERATE TO HEAVY
RAINFALL. THOSE WITH OUTDOOR INTERESTS SHOULD SEEK A STURDY INDOOR
SHELTERS UNTIL STORMS PASS.
WYZ009-010-092030-
BIGHORN MOUNTAINS SOUTHEAST-NORTHEAST JOHNSON COUNTY-
1230 PM MDT FRI AUG 9 2013
THUNDERSTORMS CONTINUE TO MOVE OFF THE EASTERN SLOPES OF THE BIGHORN
MOUNTAINS THIS AFTERNOON. THESE SLOW MOVING THUNDERSTORMS ARE
WORKING TO SPILL INTO THE LOWER ELEVATIONS OF JOHNSON COUNTY.
PERIODS OF MODERATE RAINFALL AND BRIEF PERIODS OF HEAVY RAINFALL
WILL BE POSSIBLE. AS STORMS INTENSIFY THIS AFTERNOON...SOME GUSTY
WIND TO 45 MPH AND SMALL HAIL MAY ALSO BE POSSIBLE. THOSE WITH
OUTDOOR INTERESTS SHOULD SEEK A STURDY INDOOR SHELTER IF STORMS
ARE ENCOUNTERED. PLEASE CONTINUE TO MONITOR NATIONAL WEATHER SERVICE
FORECASTS FOR ADDITIONAL INFORMATION AND REPORTS.
BRANHAM
Special weather statement, Aug 9, 12:29 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
129 PM MDT FRI AUG 9 2013
WYZ009-010-092015-
BIGHORN MOUNTAINS SOUTHEAST WY-NORTHEAST JOHNSON COUNTY WY-
129 PM MDT FRI AUG 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOHNSON COUNTY UNTIL 215
PM MDT...
AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BUFFALO...MOVING EAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
U.S. HWY 16 MILE MARKER 90 AROUND 140 PM MDT.
BUFFALO AROUND 150 PM MDT.
I90 EXIT 53 AND I90 EXIT 51 AROUND 155 PM MDT.
JOHNSON COUNTY FAIRGROUNDS AROUND 200 PM MDT.
JCT I90 AND I25 AROUND 205 PM MDT.
I90 MILE MARKER 60 AROUND 215 PM MDT.
THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 43 AND
59.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4455 10650 4425 10646 4427 10684 4454 10692
TIME...MOT...LOC 1929Z 252DEG 7KT 4436 10679
C. BAKER
Special weather statement, Aug 9, 12:42 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
142 PM MDT FRI AUG 9 2013
WYZ012-014-015-024>026-092030-
SALT RIVER AND WYOMING RANGES WY-TETON AND GROS VENTRE MOUNTAINS
WY-UPPER GREEN RIVER BASIN WY-UPPER GREEN RIVER BASIN FOOTHILLS
WY-WIND RIVER MOUNTAINS EAST WY-WIND RIVER MOUNTAINS WEST WY-
142 PM MDT FRI AUG 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN FREMONT
COUNTY IN CENTRAL WYOMING...AND SOUTHEASTERN TETON COUNTY IN
NORTHWEST WYOMING...AND CENTRAL SUBLETTE COUNTY IN WEST CENTRAL
WYOMING UNTIL 230 PM MDT...
AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF
GRANITE FALLS HOT SPRINGS TO WARREN BRIDGE TO 11 MILES EAST OF MIDDLE
PINEY SUMMER HOME AREA...AND MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
STATE HWY 354 AROUND 150 PM MDT.
STATE HWY 352 MILE MARKER 20 AROUND 205 PM MDT.
U.S. HWY 189 MILE MARKER 120 AROUND 220 PM MDT.
STATE HWY 352 MILE MARKER 10...U.S. HWY 191 MILE MARKER 110...HWY JCT
189 AND 191...DANIEL AND U.S. HWY 189 MILE MARKER 130 AROUND 225 PM
MDT.
NEW FORK LAKE...CORA...GREEN RIVER LAKES AND HWY JCT 191 AND 352
AROUND 230 PM MDT.
THESE STORMS ARE ALSO EXPECTED TO IMPACT THE PACKER CREEK...
KENDALL...AND GREEN WILDFIRES.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4369 11004 4335 10981 4272 10983 4247 11041
4302 11017 4337 11040
TIME...MOT...LOC 1941Z 219DEG 17KT 4336 11027 4310 11009
4263 11029
BRANHAMSpecial weather statement, Aug 9, 1:21 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
221 PM MDT FRI AUG 9 2013
WYZ007-017-092115-
OWL CREEK AND BRIDGER MOUNTAINS WY-WIND RIVER BASIN WY-
221 PM MDT FRI AUG 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 315
PM MDT...
AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF PAVILLION...MOVING EAST AT 10
MPH.
PEA SIZED HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
RURAL CENTRAL FREMONT COUNTY THROUGH 315 PM MDT
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4342 10824 4310 10838 4325 10886 4349 10879
TIME...MOT...LOC 2021Z 276DEG 10KT 4333 10866
C. BAKER
Special weather statement, Aug 9, 1:39 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
239 PM MDT FRI AUG 9 2013
WYZ030-092145-
EAST SWEETWATER COUNTY WY-
239 PM MDT FRI AUG 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SWEETWATER COUNTY UNTIL
345 PM MDT...
AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WAMSUTTER...MOVING EAST AT 15 MPH.
PEA SIZED HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
I80 EXIT 184 AROUND 305 PM MDT.
CRESTON JCT AND I80 EXIT 187 AROUND 315 PM MDT.
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 167 AND
194.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4160 10812 4183 10811 4188 10763 4165 10758
4165 10792 4161 10792
TIME...MOT...LOC 2039Z 268DEG 14KT 4169 10793
C. BAKERSpecial weather statement, Aug 9, 1:43 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
243 PM MDT FRI AUG 9 2013
WYZ007-009-092130-
BIGHORN MOUNTAINS SOUTHEAST WY-OWL CREEK AND BRIDGER MOUNTAINS WY-
243 PM MDT FRI AUG 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON AND NORTHERN
NATRONA COUNTIES UNTIL 330 PM MDT...
AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF RED WALL...OR 32 MILES SOUTHWEST
OF KAYCEE...MOVING NORTHEAST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
RURAL NORTHERN NATRONA COUNTY THROUGH 330 PM MDT
RURAL SOUTHWESTERN JOHNSON COUNTY THROUGH 330 PM MDT
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4339 10693 4335 10696 4332 10700 4331 10703
4328 10706 4325 10713 4340 10727 4358 10699
4343 10685
TIME...MOT...LOC 2043Z 236DEG 4KT 4338 10710
BRANHAMEvent by event
3 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Flash Flood, Natrona
- When
- August 9, 2:00 PM MST to 3:30 PM MST
- Where
- Natrona County, 18.42 mi ENE of Badwater to 20.47 mi ENE of Badwater
- Cause
- Heavy Rain
- Property damage
- $17,000
- Reported by
- Public
- Coordinates
- 43.444, -107.105
Heavy rain fell in the Buffalo and Cottonwood creek drainages in northwest Natrona County along the extreme southeast slope of the Bighorn Mountains. A nearly stationary thunderstorm dropped rainfall estimated at over one to two inches in one hour. Run-off quickly reached Buffalo Creek along the Buffalo Creek Road near a rural ranch. The creek swelled to be many times its normal size and flooded the road near the ranch. Debris was left on the roadway in the wake of the flood and a five-mile stretch of the road needed repair.
Thunderstorm Wind, Natrona
- When
- August 9, 4:03 PM MST
- Where
- Natrona County, 4.94 mi NNE of Bucknum
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 43.081, -106.579
A storm chaser estimated gusts of at least 60 mph from an outflow boundary northwest of Casper.
Hail, Natrona
- When
- August 9, 4:50 PM MST to 5:00 PM MST
- Where
- Natrona County, 9.26 mi NE of Bishop
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.085, -106.337
The Natrona County emergency manager reported nickel sized hail along Interstate 25 near Antelope Hills north of Casper.
Flash Flood, Natrona
- When
- August 9, 4:50 PM MST to 5:50 PM MST
- Where
- Natrona County, 10.22 mi NE of Bishop to 10.18 mi NE of Bishop
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.094, -106.321
A strong thunderstorm continued its march through northern Natrona County. The storm produced heavy rain estimated at nearly 1.5 inches in 35 minutes. The rain flooded an Interstate 25 underpass to a depth of five feet just south of Antelope Hills. Some minor flooding also occurred on northbound Interstate 25. Run-off from the heavy rain funneled toward the interstate and underpass from higher terrain to the east.
Flash Flood, Fremont
- When
- August 9, 6:30 PM MST to 7:45 PM MST
- Where
- Fremont County, 5 mi N of Lysite to 3.45 mi NNW of Lysite
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 43.342, -107.670
Thunderstorms along the south end of the Bridger Mountains produced heavy rainfall of 1.5 to 2.5 inches in about one hour. The run-off filled the Bridger Creek drainage and caused water to flood a road about 5 miles north of Lysite. The water had receded by 1945MST.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Colorado, August 9, 20131 death · 3 injured · $2.0 million · 2 events
- Wildfire in Idaho, August 9 to 31, 2013$1.0 million · 1 event
- Lightning Strike in Alabama, August 9, 2013$775,000 · 1 event
- Flash Flooding and Flood in Massachusetts, August 9, 20133 injured · $66,000 · 4 events
- Flash Flooding and Damaging Wind in Mississippi, August 9, 2013$100,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, August 9 to 10, 2013$45,000 · 1.25 in hail · 12 events
- Damaging Winds and Lightning Strike in Florida, August 9, 2013$54,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Illinois, August 9, 2013$50,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Montana, August 9, 2013$36,000 · 52 kt wind · 8 events
- Flash Flood in Connecticut, August 9, 2013$30,000 · 1 event
- Damaging Winds in Oklahoma, August 9, 2013$20,000 · 65 kt wind · 7 events
- Flash Flooding and Flood in Kentucky, August 9 to 11, 2013$4,000 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472178, 460657, 460608, 473948, 460609.